Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 191, NWS Sioux Falls, SD

May 26, 2004Osceola County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 26, 2004, 8:34 PM CDT for Osceola County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2004, 8:34 PM CDT (01:34 UTC)
Expired
May 26, 2004, 9:15 PM CDT
In force
41 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Osceola County, IA

The radar

The Sioux Falls radar (KFSD), 86 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

146 
WUUS53 KFSD 270134
SVRFSD
IAC143-270215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 PM CDT WED MAY 26 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN OSCEOLA COUNTY IN NORTHWEST IOWA

* UNTIL 915 PM CDT

* AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  AND LARGE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 15 MILES NORTH OF SIBLEY TO 11 MILES WEST OF SIBLEY...OR FROM
  11 MILES WEST OF WORTHINGTON TO 11 MILES EAST OF ROCK RAPIDS...
  MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SIBLEY AROUND 850 PM CDT
  OCHEYEDAN...HARRIS AROUND 915 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4350 9587 4336 9587 4334 9540 4350 9539

$$
RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 4:10 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, May 26, 4:10 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 PM CDT WED MAY 26 2004

.DISCUSSION...
SEVERAL PRECIPITATION CHANCES OVER THE NEXT SEVERAL DAYS ACROSS THE
CWA.  FOR TONIGHT...CONVECTION IS EXPECTED TO BREAK OUT BY 23Z ALONG
A CONVERGENCE LINE IN CENTRAL SD.  AS NOTED BY SPC...SOME HAIL IS
POSSIBLE WITH CELLS...ESP NORTH OF INTERSTATE 90 DUE TO VERY COLD
MID LEVELS.  SOME HAIL LARGER THAN AN INCH COULD BE POSSIBLE AS
SHEAR VALUES OVER 40 KTS MAY SUPPORT ROTATING CELLS THIS EVENING.
OTHERWISE..TROF WILL ROLL THROUGH BY MIDNIGHT ENDING THE CHANCE FOR
CONVECTION SHORTLY AFTER MIDNIGHT.  THE SEVERE THREAT SHOULD END
WITH HEATING BY 10 OR 11 PM. THEN A BACKDOOR FRONT WILL APPROACH SW
MN TOWARD DAWN.

THE BACKDOOR FRONT WILL MOVE THROUGH DURING THE MORNING. STALLING
NEAR THE SRN END OF THE CWA.  STRONG COLD ADVECTION AND MOSTLY
CLOUDY SKIES WILL FOLLOW THE FRONT.  THIS WILL RESULT IN A STRONG
TEMPERATURE GRADIENT WITH NEAR 80 IN THE SOUTH CENTRAL WHILE MID 60S
ARE LIKELY AROUND MARSHALL WITH NORTH TO NORTHEAST FLOW.  OTHERWISE
NO PRECIPITATION EXPECTED.  ON THU NIGHT...SFC HIGH WILL MOVE NORTH
OF THE CWA.  WITH THE RIDGING IN THE EAST...WINDS WILL BECOME LIGHT
ALLOWING TEMPS TO FALL INTO THE 40S IN THE NE CWA.  IN THE WRN
CWA...SELY FLOW WILL INCREASE AS WELL AS SKIES BECOMING PARTLY
CLOUDY.  THIS WILL KEEP TEMPS AROUND 60.

ON FRIDAY...WINDS WILL INCREASE RAPIDLY DURING THE DAY AS THE LLJ
INCREASES OVER THE CWA.  THIS WILL ALSO MEAN A RAPID INCREASE IN DEW
POINTS.  THEN...AS CYCLOGENESIS COMMENCES IN WRN SD...A WARM FRONT
SHOULD FORM AROUND I90.  WHILE CONVERGENCE WILL INCREASE SO WILL
MID-LEVEL TEMPS HELPING TO CAP THE ATMOSPHERE OVER THE WRN CAW.
EXPECT THAT IF CONVECTION DEVELOPS IT WILL BE LATE AFTERNOON ALONG
THE WARM FRONT IN THE K9V9 AND KHON AREA AND A WEAK UPPER WAVE
APPROACHES.  THERE IS ENOUGH SHEAR THAT IF STORMS DEVELOP THERE
COULD BE AN ISOLATED SEVERE REPORT.  THE CHANCE FOR TSRA WILL END
DURING THE EVENING IN THE NW CWA  BUT FRONT HANGS CLOSE ENOUGH TO
THE NRN CWA TO WARRANT A SLIGHT CHANCE FROM BKX TO MML AREA.

ON SATURDAY...THE FRONT WILL APPROACH LATE IN THE DAY.  HAVE
FOLLOWED THE ETA FOR THE FRONTAL PROPAGATION ON SATURDAY.  WILL
CONTINUE THE CHANCE FOR CONVECTION LATE.  SHEAR IS NOT QUITE AS
IMPRESSIVE IN THE 3-6 KM LAYER BUT STRONG LEAD WAVE SHOULD HELP
IGNITE CONVECTION ALONG THE COLD FRONT DURING THE AFTERNOON.  THE
BEST CHANCE OF WILL BE IN THE EVENING IN THE WRN CWA...SHIFTING INTO
THE NRN CWA TOWARD SUNSET. AGAIN SEVERE WEATHER WILL BE
POSSIBLE...LIKELY EARLY IN THE EVENT.  THEN IT COULD TRANSITION INTO
HEAVY RAIN AS TRAINING IS LIKELY AHEAD OF THE FRONT.

IN THE EXTENDED...FEEL THE GFS IS WAY TOO FAST IS CRASHING THE RIDGE
TOO QUICKLY ON SUNDAY.  THEREFORE EXPECT FROPA TO BE SUNDAY MORNING
IN THE WEST AND SUNDAY EVENING IN THE ERN CWA.  NW IA COULD EVEN DRY
SLOT AS THE CYCLONE MOVES NORTHEAST DURING THE DAY.  THE BEST CHANCE
FOR PRECIPITATION LOOKS TO BE IN SW MN AHEAD OF THE COLD FRONT
DURING THE AFTERNOON AND EVENING.  THEN..AS FRONT MOVES TO THE
EAST...EXPECT THAT PRECIPITATION WILL WRAP AROUND AS UPPER WAVE
MOVES NORTHEAST AND BECOMES NEGATIVELY TILTED.  THUS KEPT A CHANCE
OF RAIN IN SUNDAY AND MONDAY AS WELL.  WITH CLOUDS AND 850 MB TEMPS
BELOW 10C...EXPECT TEMPS IN THE 60S.  IF CLOUDS ARE THICKER THAN
EXPECTED...TEMPS MAY NOT EVEN BREAK 60.  CONVECTIVE SHOWERS MAY
AGAIN OCCUR ON TUES IN THE ERN 2/3 OF THE CWA.  THEN EXPECT THE
UPPER LOW TO MOVE EAST ON WEDNESDAY ALLOWING MORE SEASONAL TEMPS AND
PARTLY CLOUDY SKIES INTO THE AREA.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WB
Hazardous weather outlook, May 26, 12:01 PM CDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1201 PM CDT WED MAY 26 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1200 PM CDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A CHANCE OF THUNDERSTORMS BY LATE THIS AFTERNOON AND
EVENING ACROSS THE AREA...MAINLY ALONG AND EAST OF A LINE FROM
WAGNER SOUTH DAKOTA TO HURON SOUTH DAKOTA. SOME OF THE
THUNDERSTORMS MAY BE SEVERE. THE MAIN SEVERE WEATHER THREAT WOULD
BE LARGE HAIL...UP TO THE SIZE OF A QUARTER. HOWEVER ISOLATED
THUNDERSTORMS MAY ALSO PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE BY THIS WEEKEND. AT THIS
EARLY TIME...THE MOST SEVERE ACTIVITY APPEARS TO BE LEANING
TOWARD SATURDAY NIGHT INTO SUNDAY EVENING. IN ADDITION...IT WILL
LIKELY BE QUITE WINDY ACROSS THE ENTIRE AREA ON SATURDAY...WITH
WINDS FROM THE SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 26, 7:52 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
752 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             HOLLAND                 44.09N 96.19W
05/26/2004  0.75 INCH        PIPESTONE          MN   LAW ENFORCEMENT

&&

HEITKAMP
Local storm report, May 26, 8:01 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
801 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             CURRENT LAKE            44.14N 95.94W
05/26/2004  0.75 INCH        MURRAY             MN   PUBLIC

&&

HEITKAMP
Local storm report, May 26, 8:04 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
804 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             3 SW BREWSTER           43.67N 95.51W
05/26/2004  0.75 INCH        NOBLES             MN   TRAINED SPOTTER

&&

HEITKAMP
Local storm report, May 26, 8:12 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
812 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             MARSHALL                44.45N 95.79W
05/26/2004  0.75 INCH        LYON               MN   TRAINED SPOTTER

            DIME SIZE HAIL IN WESTERN SECTIONS OF TOWN.

0810 PM     HAIL             3 E STEEN               43.51N 96.20W
05/26/2004  0.75 INCH        ROCK               MN   EMERGENCY MNGR

&&

HEITKAMP
Local storm report, May 26, 8:19 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
819 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             ELLSWORTH               43.52N 96.02W
05/26/2004  0.75 INCH        NOBLES             MN   TRAINED SPOTTER

&&

HEITKAMP
Local storm report, May 26, 8:24 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
824 PM CDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0819 PM     FUNNEL CLOUD     2 E OKABENA             43.74N 95.28W
05/26/2004                   JACKSON            MN   TRAINED SPOTTER

            A COUPLE OF BRIEF FUNNEL CLOUDS UNDERNEATH ROTATING WALL
            CLOUD.

&&

HEITKAMP

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:47 PM CDTTornado WarningFSDLyon43 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.